Hail, Hancock
- When
- May 5, 4:31 PM EST
- Where
- Hancock County, 3 mi E of Findlay
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.030, -83.592
A strong cold front moved east across northern Ohio during the afternoon hours of May 5th. Showers and thunderstorms developed along and ahead of this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A strong cold front moved east across northern Ohio during the afternoon hours of May 5th. Showers and thunderstorms developed along and ahead of this front. A few of the stronger thunderstorms became severe and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 5, 2:54 PM EST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 354 PM EDT WED MAY 5 2010 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS THE AREA THROUGH EARLY TONIGHT. HIGH PRESSURE WILL MOVE ACROSS THE REGION LATE THURSDAY AND THEN ANOTHER FRONTAL SYSTEM WILL AFFECT THE AREA FRIDAY WITH UNSEASONABLY COLD AIR FOR THE WEEKEND. HIGH PRESSURE WILL BUILD IN LATE IN THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... TWO WEATHER FEATURES FOR THE FORECAST TONIGHT...A COLD FRONT MOVING THROUGH THIS EVENING AND THEN AN UPPER LOW WILL PASS WELL TO THE NORTH OF THE FORECAST AREA LATE TONIGHT. A WEAK TROUGH MOVING THROUGH ATTM...SOME SHOWERS AND THUNDERSTORMS COULD DEVELOP WITH IT BUT THE MAIN ACTIVITY WILL BE SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT...MAINLY STRONG WINDS WITH IT AND POSSIBLY SOME HAIL. INVERTED V SOUNDING. SPC IS FAIRLY CONFIDENT A WATCH WILL BE NEEDED BY 21Z. MORE THAN LIKELY BEHIND THE FRONT...COULD BE A SHORT PERIOD OF SOME SHOWERS. CLOUD COVER MAY BE VARIABLE WITH A BREAK AFTER THE FRONTAL PASSAGE AND THE CLOUDS FROM THE UPPER LOW. WENT WITH THE WARMER GUIDANCE ESPECIALLY ALONG THE LAKE SHORE BECAUSE OF ONSHORE FLOW. RAINFALL AT MOST LOCATIONS SHOULD BE UNDER HALF AN INCH TONIGHT. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... UPDATED TO ADD THE WATCH. HIGH PRESSURE BUILDING IN FOR THURSDAY...PLENTY OF LOW LEVEL MOISTURE...SKIES WILL BE PARTLY TO MOSTLY SUNNY...THE BEST CHANCE FOR CLOUDS WILL BE OVER THE EASTERN PORTION OF THE FORECAST AREA. WENT WITH THE WARMER GUIDANCE FOR TEMPERATURES BECAUSE OF PLENTY OF SUN. MOSTLY CLEAR AND DRY THURSDAY NIGHT. INCREASING CLOUDS FRIDAY...TIMING OF THE LOW AND FRONT IS STILL IN QUESTION. WILL GO A LITTLE SLOW BUT TRY TO EMPHASIZE THE AFTERNOON. PLENTY OF COLD AIR FOR THE WEEKEND. THE GFS IS A FEW DEGREES COLDER AND THE LAKE AND 850 MB TEMPERATURE DIFFERENCE WILL BE NEAR 16C...ENOUGH FOR SOME LAKE EFFECT SHOWERS. HIGH PRESSURE IS TRYING TO BUILD IN WITH SOME RIDGING BUT THAT SHOULD ONLY HAVE A MINOR IMPACT ON THE ACTIVITY. BECAUSE OF PLENTY OF CLOUDS EXPECTED DID A BLEND BETWEEN THE MAV AND NAM MOS FOR HIGHS FRIDAY. SOME LAKE EFFECT SHOWERS WILL OCCUR OVER THE SNOW BELT SATURDAY INTO SATURDAY NIGHT. THE ECMWF IS WARMER AND KEEPS THE PRECIPITATION SATURDAY NIGHT ALL RAIN WHILE THE GFS HAS A MIX. WITH SOME QUESTION...WILL KEEP IT ALL RAIN AT THIS TIME. THE WESTERN AREAS WILL HAVE A CHANCE FOR FROST SATURDAY NIGHT WHILE THE EASTERN AREAS WILL HAVE LAKE EFFECT CLOUDS. WENT CLOSE TO HPC AND GRIDDED MOS FOR TEMPERATURES. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... ON SUNDAY WITH HIGH PRESSURE OVER THE AREA SOME LAKE EFFECT CLOUDS COULD BE LINGERING IN THE SNOW BELT AREAS...OTHERWISE MOSTLY CLEAR WITH LOWS IN THE 30S...FROST WILL BE A DEFINITE THREAT. A NORTHWEST FLOW ASSOCIATED WITH A COLD POCKET OF AIR WILL CONTINUE TO HOLD ONTO THE AREA ON MONDAY...BUT CONDITIONS SHOULD BE ESSENTIALLY DRY. FOR TUESDAY AND WEDNESDAY LOOK FOR GENERAL WARM-UP WITH TEMPERATURES BECOMING MILDER BOTH DAYS DUE TO STRONG WARM ADVECTION. A WEATHER DISTURBANCE WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS FOR TUESDAY AND WEDNESDAY AND PROBABLY INTO THURSDAY. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... COLD FRONT APPROACHING THE LOWER GREAT LAKES REGION THIS AFTERNOON. LOOK FOR A POSSIBLE WEATHER WATCH WITH THIS SYSTEM THAT SHOULD RESULT IN THUNDERSTORMS WITH GUSTY WINDS AND POSSIBLE HAIL LATER THIS AFTERNOON AND EVENING. SOME RAIN SHOWERS PROBABLY BEHIND THE FRONT...BUT CONDITIONS SHOULD IMPROVE OVERNIGHT TO MOSTLY VFR. GUSTY SSW WINDS WILL CONTINUE UNTIL FRONTAL PASSAGE THIS EVENING. .OUTLOOK...VFR CONDITIONS THURSDAY AND EARLY FRIDAY...THEN NON- VFR CONDITIONS POSSIBLE FRIDAY AFTERNOON INTO SATURDAY. && .MARINE... LITTLE HAD CHANGED AS FAR AS THE EXPECTED WINDS AND WAVES FOR LAKE ERIE FOR THE NEXT FIVE DAYS. THE FIRST COLD FRONT WILL MOVE ACROSS THE LAKE THIS EVENING SHIFTING A SW FLOW OF ABOUT 10 TO 20 KNOTS TO WEST. A WEAK RIDGE WILL MOVE ACROSS THE LAKE LATER THU LEADING TO LIGHT AND CHANGEABLE FLOW THAT WILL SET UP OUT OF THE EAST FOR FRI. A DEEPENING LOW WILL MOVE ON A TRACK NEAR THE LAKE LATER FRI INTO FRI NIGHT WITH CHANGEABLE FLOW. BY LATER FRI NIGHT...STRONG WEST FLOW AND COLDER AIR SHOULD COMBINE TO INCREASE WINDS TO MARGINAL GALE FORCE GOING INTO SAT AS THE FLOW BECOMES MORE NW. HIGH PRESSURE BUILDING INTO THE LAKE SUN INTO MON WILL DIMINISH THE FLOW WITH FAIRLY LIGHT AND VARIABLE FLOW EXPECTED BY MONDAY EVENING. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KIELTYKA NEAR TERM...KIELTYKA SHORT TERM...KIELTYKA LONG TERM...BC/KIELTYKA AVIATION...BC MARINE...ADAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 359 PM EDT WED MAY 5 2010 OHZ003-006>014-017>023-027>033-036>038-047-089-062000- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE- 359 PM EDT WED MAY 5 2010 ...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON INTO EVENING. THE GREATEST THREAT WILL BE FROM WIND DAMAGE AND LARGE HAIL. ALSO A THREAT OF FROST SATURDAY NIGHT AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PAZ001>003-062000- NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 359 PM EDT WED MAY 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE FROM WIND DAMAGE. SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON INTO EVENING. THE GREATEST THREAT WILL BE FROM WIND DAMAGE AND LARGE HAIL. SOME FROST MAY OCCUR MAINLY SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. LEZ142>148-162>168-062000- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- 359 PM EDT WED MAY 5 2010 ...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 40 KNOTS. SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE POTENTIAL FOR WIND GUSTS IN EXCESS OF 40 KNOTS AND LARGE HAIL. GALES ARE EXPECTED TO DEVELOP ON LAKE ERIE SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. LEZ061-149-169-062000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 359 PM EDT WED MAY 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 40 KNOTS. SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE POTENTIAL FOR WIND GUSTS IN EXCESS OF 40 KNOTS AND LARGE HAIL. GALES ARE EXPECTED TO DEVELOP ON LAKE ERIE SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
The Cleveland radar (KCLE), 151 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
35 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm winds downed two trees.
Quarter size hail was observed.
Penny to quarter size hail was observed.
Quarter size hail was observed.
Nickel to quarter size hail was observed.
Nickel to quarter size hail was observed.
Penny to nickel size hail was observed.
Penny to nickel size hail was observed.
Penny to half dollar size hail was observed.
Golf ball size hail was reported. A few vehicles sustained minor damage from the hail.
Half dollar size hail was observed.
Half dollar size hail was observed.
Quarter size hail was observed.
Quarter size hail was observed.
Half dollar size hail was observed.
Nickel to quarter size hail was observed.
Penny size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224562, 224563, 224624, 224559, 224564, 224565, 224566, 224629, 224554, 224630, 224555, 224556, 224557, 224558, 224569, 224631, 224625, 224567, 224568, 224560, 224561, 224571, 224626, 224572, 224578, 224632, 224633, 224575, 224576, 224577, 224627, 224570, 224579, 224573, 224574, 224628, 224580.